Any suggestions for when my 10mg patch stops helping after 4 days.. Doctor has so no to any breakthrough medications. Paracetamol and ibuprofen which don't have any impact.. Grrr
I'm not sure how the Butrans patch works- ie same as Fentanyl / duragesic patch.?. It was supposed to last three days but only lasted two. I got over that problem by cutting them into 3 and applying one each day.
That may be whats happening to you with the Butrans. If its transdermal and not a gel then that could be a possibility.
Its all about the halflife.
Same is happening to me now with oxycontin. It's only lasting about 6 to 8 hours instead of 12.
I'm sorry to hear your doctor isn't more helpful. I used the Butrans patch as well (until I developed an allergy to the adhesive) but being a fast metabolizer, I too had pain reoccur between the fourth and fifth day and from what I understand that is not uncommon. Fortunately my doctor augmented the patch with tramadol which was enough to get me through to the 7th day. I don't have any great wisdom on what to do for breakthrough pain which was always horrible when the patch failed to keep working. My doctor said part of the issue is actually a bit of a withdrawal when the patch stops working before the 7th day which complicates things. Not only would the pain return worse than before, I felt sick and fluish. I eventually switched to the oral equivalent, Buprenorphine, which I have been taking for a number of years at a very small dose with no issues. Doctors do not like to prescribe it because of the potential for abuse is high but my neuropain doctor has taken care of me for five years now and has been nothing less than awesome. My only suggestion would be is if you feel like you are having withdrawal symptoms on top of your breakthrough pain, convey that to your physician so he/she may address them. Hopefully your doctor will take action to make you feel better.
All the best-
Thanks for your reply, last night I took 60 mg of codeine just to help ease the pain. And your right it seemed worse than the original pain. I have looked on many different sites and it must be pretty common. Some doctors let you change patches early some don't. Guess mine is not the nicer 1. Tried to keep off the codeine today but not looking likely I will be able to. The joys x
I forgot to mention that my pain doctor did let me change patches every 4-5 days as I saw fit. You're right, some physicians are definitely more compassionate than others. My doctor has a hard and fast rule about breakthrough pain (don't let it happen) and the goal is to not let it happen because not only is it more painful, it's mentally exhausting and damaging. It's just bad all the way around when you are anticipating pain.
I hope and pray you can get the pain under control. Take care!
Thanks for your reply.. I am thinking of trying to get in to see a different doctor in our practice as soon as I can. That's itself is a task and a half xx
GPs tend to stick to the instructions. Ask to see a Pain specialist, if possible, as they are more understanding of the variability of people's reaction to drugs.
Thanks for your reply. I have stopped using as the pain relief I did get doesn't outweigh the dreadful side effects. I'm now giving the actipatch a go until I can get a appointment with my doctor x
Hi Victoria pain
i too am using the 10mcg Butrans patch and getting breakthrough pain. I've had to stop taking codeine on pain clinic's advice and have just had my Amitriptyline dose increased but learn't it can take weeks for the extra to work. Have also been allowed paracetamol to little effect. Didn't realise the pain can seem worse as wondered why I wasn't dealing with it as well so feel heartened. Doctors are being very careful with me but it's tough being in so much pain. Can't wait for injections on 31st Oct.'!. Good luck for seeing your GP, hope you get better help. X
I totally understand. The pain and sleepless nights I had for 3 days has put me off the butrans patch altogether. I'm still waiting to be seen by doctor. I'm back on codeine for the time being. X
Quick update. Been to doctors today and I'm having to give the brutans patch another chance. I have been given 4 extra 5mg patches to help top up for the break through pain. She says I went into withdrawl and that's why I wasn't able to sleep and felt off my head. Hoping these work this time. Had my results from mri and have cervical spondylitis in all regions of my cervical spine and prolapsed discs from c6 to c3. Not the best news. Now waiting for appointment to see a spinal surgeon. Can't deal with this pain any longer x
know if anyone has any experiences on either the lidocaine patch or the butrans patch which one is more...
pain level. Any help anyone on any aspects of its use - is it usually effective ? I have never used skin...
I'm just about to start butrans any problems anyone I heard it's hard to come off because of half life...
Start a Community